Efficacy of Amitriptyline in the Treatment of Subjective Tinnitus

Discussion in 'Research News' started by earsnothappy, Jun 19, 2014.

tinnitus forum
    1. earsnothappy

      earsnothappy Member

      Tinnitus Since:
      May 2014
      I stumbled across this abstract. Does anyone have any more information on this? This is from 2001.

      I've also found that some people have reported tinnitus resulting from taking Amitriptyline.


      We investigated the effect of amitriptyline, a tricyclic antidepressant, on patients with subjective tinnitus. The study group consisted of 37 adult patients admitted to the Ear, Nose, and Throat and Audiology Department of Hacettepe University. The amitriptyline group consisted of 20 patients and the placebo group consisted of 17 patients. All of the patients were evaluated using a questionnaire, audiologic evaluation, high-frequency audiometry, impedancemetric tests, auditory brainstem response, tinnitus frequency, and loudness matching assessed by audiometric methods at the beginning and end of the study. The patients in the amitriptyline group received 50 mg/day amitriptyline in the first week and 100 mg/day for the following 5 weeks. In the placebo group, the patients received tablets consisting of lactose starch for 6 weeks, with a dosage of 1 tablet/day. The subjective complaints of the patients in the amitriptyline group decreased, and the "present" symptoms resulted in fewer complaints. The severity of tinnitus decreased in the amitriptyline group by means of subjective and audiometric methods. In the placebo group, no significant change was observed. The success of treatment was 95% in the amitriptyline group and 12% in the placebo group. Amitriptyline therapy was concluded to be effective.
    2. gebora

      gebora Member

      Tinnitus Since:
      I took amitriptyline and my state got worse... I had acoustic trauma.. All antidepressants are ototoxic!
    3. Denny

      Denny Member

      Tinnitus Since:
      Jan 2013
      I also took amitriptylline and had to stop it was causing loud spikes.
    4. jazz
      No Mood

      jazz Member Benefactor

      Tinnitus Since:
      Cause of Tinnitus:
      eardrum rupture from virus; barotrauma from ETD

      Amitriptyline is highly regarded for helping lessen neuropathic pain. Undoubtedly, this ability is why the antidepressant was traditionally prescribed for people with tinnitus. Recent articles, however, suggest that amitriptyline can worsen tinnitus and so I would avoid the drug.

      J Psychopharmacol. 2008 Jul;22(5):574-5. doi: 10.1177/0269881107082126. Epub 2008 Feb 28.
      An unusual case of prolonged tinnitus following low-dose amitriptyline.
      Mendis D1, Johnston M.
      Author information

      We report on a case of unilateral tinnitus after a short course of low-dose amitriptyline for neuralgic foot pain. This has been described in the literature previously at much higher doses and is associated with prolonged administration; we present our case with a review of the current literature in-order to raise awareness of this possible complication of anti-depressant therapy. We also propose a novel hypothesis for the pharmacological basis of amitriptyline-induced tinnitus. [emphasis added]


    5. earsnothappy

      earsnothappy Member

      Tinnitus Since:
      May 2014

      Yeah.. I'm not going to try it or touch it or even look at it.

      This is why I like this site. So many good people sharing information.

      Thanks Jazz!
      • Agree Agree x 1
    6. loosse up

      loosse up Member

      Victoria BC
      Tinnitus Since:
      Cause of Tinnitus:
      I tried the drug in my early stages. It did not help at all and had some side effects I did not like. My original ENT said live with it and go on 100mg of amitriptyline and goodbye.
    7. t-man

      t-man Member

      Tinnitus Since:
      I've been on a low dose (25mg) of amitriptyline to aid in sleeping for many years, about four years before onset. My tinnitus is most likely caused from acoustic trauma. I did go off of it for a little while to see if it would lessen the volume but didn't see any difference.
      • Agree Agree x 1
    8. NGC891

      NGC891 Member

      Tinnitus Since:
      1998 > 2008 > 2014
      Cause of Tinnitus:
      Acoustic trauma, weigh 69kg / size 1.8m

      I've been also on a low dose (25mg) for the last month. It didn't improve my T but it helps me to sleep.
      Ma T was caused by acoustic trauma.
    9. MikeA
      Digging it

      MikeA Member

      Tinnitus Since:
      Mendis and Johnston describe a single unusual case and propose a mechanism. In the absence of additional evidence and/or replication of results there is little to no basis to conclude that this drug causes tinnitus. Disclaimer: I have not done due diligence in a proper literature review.
    10. Larry OT
      No Mood

      Larry OT Member Benefactor

      Tinnitus Since:
      Cause of Tinnitus:
      Volume, meds and motorcycles
      It helped me sleep and quieted my T or reaction to it but in a zombie state. Had spikes, but that happens in any event. Stopped taking it but now on Remeron which I want to stop as soon as possible.
      Only take this if desperate. I was.
      It may have saved me in the beginning . Be careful.
      • Optimistic Optimistic x 1
    11. jjnz

      jjnz Member

      Tinnitus Since:
      I took effexor ssri 225mg for 3 years. MY t is a permanent 7khz. I did not have t when on the antidepressants. It was when cutting down that my T started.
      I also get what is colloqually known as head zaps or brain zaps. These are related to venlafaxine withdrawal but are often triggered by eye movement which happens when falling asleep and waking. Each eye movement when asleep creates a short millisecond increase in the volume of the tinitus. Upon waking and for remainder of day tinitus is regular. Still have depression issues but of course won't touch antidepressants

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.